CASE REPORT
Year : 2016  |  Volume : 10  |  Issue : 3  |  Page : 342-344

An accidental intra-arterial injection of phenytoin in a 43-year-old woman


Department of Anesthesiology and Critical Care, Imam Khomeini Hospital, Tehran University of Medical Sciences, Tehran 14197-33141, Iran

Correspondence Address:
Z H Khan
Department of Anesthesiology and Critical Care, Imam Khomeini Hospital, Tehran University of Medical Sciences, Tehran 14197-33141
Iran
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/1658-354X.174916

Rights and Permissions

We report an accidental intra-arterial injection of phenytoin in a 43-year-old woman undergoing ventriculoperitoneal shunt for hydrocephalus. To flush the arterial line with heparin, mistakenly phenytoin was injected which caused cutaneous gangrene along the radial side of the forearm and an absence of pulsation in the radial artery. After flushing the artery with normal saline and lidocaine, the patient was transferred to the Intensive Care Unit. There the patient was put on intravenous heparin that resolved the problem leading to complete recovery of the patient. The case is being reported to emphasize the importance of close surveillance in injecting drugs through the arterial line access.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed1463    
    Printed42    
    Emailed0    
    PDF Downloaded102    
    Comments [Add]    
    Cited by others 1    

Recommend this journal